Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 393, NWS Dodge City, KS

September 19, 2001Grant County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2001, 4:25 PM CDT for Grant County, Haskell County, Kansas. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 19, 2001, 4:25 PM CDT (21:25 UTC)
Expired
Sep 19, 2001, 5:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, KS, Haskell County, KS

What was reported inside it

TimeReportWhereRemark
Sep 19, 4:35 PM CDTHail 0.75Satanta, KS
Sep 19, 4:38 PM CDTHail 0.75Satanta, KS
Sep 19, 4:55 PM CDTHail 1Satanta, KS
Sep 19, 5:12 PM CDTHail 0.75Liberal, KS
Sep 19, 5:20 PM CDTHail 1Kismet, KSSmaller hail mixed with the quarter sized hail accumulated two to three inches deep on the highway.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KDDC 192127
SVRDDC
KSC067-081-175-192215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT WED SEP 19 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HASKELL COUNTY IN SOUTHWEST KANSAS
  SEWARD COUNTY IN SOUTHWEST KANSAS

* UNTIL 515 PM CDT

* AT 425 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHWEST OF RYUS...MOVING SOUTHEAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED
  SATANTA AT 440 PM CDT,
  SUBLETTE AT 450 PM CDT,
  KISMET AT 515 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WIND UP TO 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

STAY AWAY FROM WINDOWS.

LAT...LON 3759 10108 3739 10116 3706 10073 3736 10064

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 4:04 PM CDT, 21 minutes earlier.

Area forecast discussion, Sep 19, 4:04 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT WED SEP 19 2001

SORRY FOR LATENESS. PROBLEMS WITH IFPS PREVAILED.

WILL GO WITH LOW POPS TONIGHT, AND MENTION POSSIBLY SEVERE IN WEST
SIX ZONES. TEMPERATURES WILL BE TRICKY AGAIN, BUT PLAN ON GOING
COUPLE DEGREES ABOVE LAST NIGHT/S LOWS.  WINDS TONIGHT SHOULD
PREVENT A REPEAT OF DENSE FOG EARLY THIS MORNING.  WILL GO WITH
SOUTH WINDS TONIGHT, SOUTHWEST THURSDAY, BECOMING NORTH OR
NORTHWEST ON THURSDAY AFTERNOON...STARTING IN NORTH AND WORKING
TOWARD THE SOUTHEAST.  THINK THE WEAK COLD FRONT GOING ACROSS CWA
THURSDAY NIGHT MAY TRIGGER A FEW THUNDERSTORMS, AND POSSIBLY LINGER
INTO FRIDAY. PLAN FOR 30 POPS IN SE TO BE HIGHEST, WITH 20 POPS
ELSEWHERE FOR BOTH THURSDAY NIGHT AND FRIDAY.

HIGH TEMPERATURES FOR THURSDAY WERE HARDEST TO FORECAST.  GUIDANCE
AT DDC RANGED FROM 92/FWC TO 81/FAN TO 78/MAV.  WILL PLAY MIDDLE OF
THE ROAD, LEANING TOWARD WARMER FWC.  LOW TEMPS THURSDAY NIGHT
SHOULD BE IN 50S MOST LOCALS, EXCEPT NEAR 60 IN P28 AREA. HIGHS
FRIDAY TO BE UP TO 2 CATEGORIES LOWER THAN THURSDAY, IN COOL
NORTHEAST FLOW.

EXTENDED DISCUSSION...

MODEL SOLUTIONS SEEM TO BE IN GOOD AGREEMENT INTO EARLY NEXT WEEK
AND SEE LITTLE TO ARGUE WITH AS SKILL SCORES ARE QUITE HIGH. SURFACE
HIGH TO WORK SOUTHEAST FRIDAY NIGHT HOWEVER NEXT SHORTWAVE TROF NOW
AROUND 150W WILL DIVE SOUTHEAST AND LOWER PRESSURE ALONG THE LEE OF
THE ROCKIES. MAY HAVE ENOUGH UPSLOPE FOR A FEW STORMS AND WILL LEAVE
POPS IN FOR NOW. SHORTWAVE DEEPENS SATURDAY AS RIDGING DEVELOPS OVER
THE ROCKIES IN RESPONSE TO LARGE GULF OF ALASKA SYSTEM. WILL KEEP
POPS IN SATURDAY AS THE WEAK COLD FRONT SINKS SOUTH. HIGHLY
AMPLIFIED FLOW MAY KEEP ENOUGH LIFT OVERHEAD FOR MORE PRECIP SUNDAY.
LONG-WAVE RIDGE THEN DEVELOPS OVER THE CENTRAL CONUS AND WILL KEEP
WARMING AND DRYING TREND INTACT FOR EARLY NEXT WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 059/089 058/080 055 2-2
GCK 058/089 056/080 053 2-2
EHA 056/088 055/076 054 3-2
LBL 059/089 058/080 056 2-2
HYS 058/087 057/075 055 2-2
P28 063/092 061/082 068 1-3

.DDC...NONE.

BURKE/POAGE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:14 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny46 min
Sep 19, 3:59 PM CDTSevere Thunderstorm WarningDDCGrant46 min
Sep 19, 4:25 PM CDTSevere Thunderstorm WarningDDCSeward50 min
Sep 19, 5:13 PM CDTSevere Thunderstorm WarningDDCSeward62 min
Sep 19, 6:02 PM CDTSevere Thunderstorm WarningDDCMeade58 min
Sep 19, 6:15 PM CDTSevere Thunderstorm WarningDDCSeward30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.